Gemcitabine (Gemzar)

Hi

Just an update on this chemo, it has not been nice and I have felt sick, headaches, tired and pains all over abdomen and stomach. Had it a week last Wednesday and supposed to have another dose last Wednesday but had another urine infection so they told me not to go, am having more next Thursday. I am fed up with the amount of urine infections and is anyone else experiencing these also? Caelyx most of last year was brilliant but this seems to have dragged me down due to tiredness etc. I try and stay up beat but feeling so tired everything seems such an effort and I am writing this whilst having a rest during trying to clean the house.

My GP said it was a brutal chemo but the oncologist said I wouldn't have any problems but I know how I feel and will talk to her a week on Monday when I go to see her in Onoclogy. Has anyone got any good solutions other than anti-sickness tablets for curing the permanent feeling sick because these tablets stop me going to the toilet and then I have to sort that out as well. Sorry to have a moan but sometimes you just have to don't you!

Big hugs to all you brave souls out there.

Barbara

xx

4 Replies

oldestnewest
  • Hi Barbara, I had this chemo in 2010 as second regime with either Carbo or Taxol and I found it fairly tolerable. However I did have it with Avastin in October 2013 for my third regime. I was floored to be honest, Now it seems Gem has alcohol and you cant drive for 24 hours post chemo. A few hours after it finished, I would get the shakes and feel ill then that would pass. Also pain behind the eyes and blurry vision, I would then get another few off days. The tiredness is something else. My white cells took a dive at one stage so couldnt have treatment. At the end of the Gem I was really tired. I felt because it was done I should go back to work but the occupational doctor told me I was being ridiculous as the Gem has a cumulative effect. She had worked with my oncologist as a registrar so really understood. For anti sick, I found the Maxalon were great but they would knock me out and I could sleep twelve hours of the clock. I also had the other problem, I tried to overcome this with movicol etc. One tip, mix milk of magnesia with whatever you have and add hot water, it does work. This is back on the market again so I am sure you will find it in a chemist or supermarket, I would drink mint tea and chew extra strong mints and that did help the nausea. Maybe boil seven up or sprite to make it flat is another tip or Ginger Ale. I hope this helps you a bit, dont feel like a wuss if the oncology team think Gemzar isnt that bad, It depends on the individual, I did ask for steroids and they were dubious but I think after second dose of Gem they believed me and got a script, I agree we are warriors and we do have to go through some stuff. I often wondered did I get the shakes more because I dont drink haha?

  • I'm finding it quite tolerable so far (with carboplatin - 4 cycles ) though I do tend to feel very tired after having it, but the steroids from the joint dose are wearing off by day 8. I've not found the tiredness long lasting though.

    Could the symptoms be due ( partly at least ) to the UTIs? And have these been fully investigated?

    Not all anti-sickness meds have the same side effects. I find ondansetron impossible for constipation. Domperidone is the only one I'm happy with. I'd stock up with prunes. Others swear by pears

    I do get a bit of an unpleasant taste in my mouth. So nice flavours are important.

    Good luck!

  • Hi Barbara I'm currently on carbo/caelyx but am having the same symptoms as you,i had to have a kidney stent fitted I have had numerous uti infections which they don't seem to be able to sort out been on antibiotics for weeks! I'm now delayed finishing chemo due to infection and low counts, the tiredness is unreal it's an effort to do anything!! so I know exactly how your feeling, this is my third line and the most toughest and depressing sending best wishes Yvonne.

  • Hi Yvonne

    I had carbo/caelyx all last year and was fine on it with no side effects so am feeling very sorry for you. The uti infections are a pain and having to have the antibiotics all the time as we are cannot be helping the chemo working but I could be wrong. I will talk to my oncologist a week tomorrow when I see her and see what can be done, here's hoping! I know how you feel about the tiredness and it can get you down sometimes.

    Hope you start to feel better soon.

    Best wishes

    Barbara

You may also like...